MICHAEL R. BRISTOW, M.D., Ph.D.; JAY W. MASON, M.D.; MARGARET E. BILLINGHAM, M.D.; JOHN R. DANIELS, M.D.
Right ventricular endomyocardial biopsy, right heart catheterization, and systolic time intervals were done in 33 adult patients receiving doxorubicin (Adriamycin™). Doxorubicin administration was associated with a doserelated increase in the degree of myocyte damage, and 27 of 29 patients biopsied at doses ≥ 240 mg/m2 had doxorubicin-associated degenerative changes identified on biopsy. The pre-ejection period to left ventricular ejection time ratio (PEP/LVET) showed a threshold phenomenon and did not begin to increase until a total dose of 400 mg/m2 had been reached. Seven patients with catheterization-proven heart failure had a significantly greater amount of myocyte damage on biopsy than dose-matched control subjects (P < 0.01). Previous mediastinal radiation appeared to potentiate the doxorubicin-associated degenerative process. Mediastinal radiation and age ≥ 70 years appeared to be risk factors for doxorubicin-associated heart failure. Dose limitation by combined clinical, noninvasive, invasive, and morphologic criteria offered an advantage over empirical dose limitation or dose limitation by PEP/LVET alone.
MICHAEL R. BRISTOW, JAY W. MASON, MARGARET E. BILLINGHAM, JOHN R. DANIELS. Doxorubicin Cardiomyopathy: Evaluation by Phonocardiography, Endomyocardial Biopsy, and Cardiac Catheterization. Ann Intern Med. 1978;88:168–175. doi: 10.7326/0003-4819-88-2-168
Download citation file:
Published: Ann Intern Med. 1978;88(2):168-175.
Cardiac Diagnosis and Imaging, Cardiology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use